Texas, 2009

High Wind in Texas, May 2, 2009

May 2, 2009 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds associated with a mid-level shortwave trough moving east out of the Four Corners region, mixed down to the higher terrain of West Texas during the afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds associated with a mid-level shortwave trough moving east out of the Four Corners region, mixed down to the higher terrain of West Texas during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:18 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 2, 1:18 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SAT MAY 2 2009

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORTWAVE WAVE
TROUGH MOVING ACROSS THE FOUR CORNERS REGION OF THE SOUTHWEST UNITED
STATES.  AS THIS FEATURE MOVES ACROSS NEW MEXICO...SLIGHT MID LEVEL
COOLING IS EXPECTED ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND THE
UPPER TRANS PECOS REGION BY 00Z TONIGHT.

THE RUC 21Z PROG SHOWS CAPE VALUES AROUND 1500 J/KG OVER SOUTHEAST
NEW MEXICO EXTENDING INTO THE WESTERN TEXAS PERMIAN BASIN AND THE
UPPER TRANS PECOS REGION.  HIGH VALUES IN EXCESS OF 2500 J/KG ARE
SEEN FARTHER SOUTHEAST ACROSS PORTIONS OF THE LOWER TRANS PECOS AND
STOCKTON PLATEAU REGIONS.  THIS AXIS OF HIGH BOUYANCY IS COINCIDENT
WITH A SURFACE COLD FRONT CURRENTLY DRAPED ACROSS THE AREA.

CURRENT VISIBLE SATELLITE IMAGERY SHOWS THAT THE CLOUD SHIELD THAT
HAS COVERED MUCH OF THE AREA EARLIER TODAY HAS BEGAN TO MAKE ITS WAY
EASTWARD...ALLOWING FOR DECREASING CLOUDS OVER THE WESTERN PORTIONS
OF THE CWA.  THIS WILL ALLOW FOR BETTER DAYTIME HEATING AND
DESTABILIZATION ALONG AND NEAR THIS FRONTAL BOUNDARY.  FACTOR IN THE
AFOREMENTIONED MID LEVEL COOLING EXPECTED WITH THE APPROACHING UPPER
SYSTEM...BETTER LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONTAL
BOUNDARY...ALL IN THE AREAS OF HIGHEST INSTABILITIES...AND WE HAVE
THE MAKINGS FOR A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
AREA LATER THIS AFTERNOON AND DURING THE EVENING HOURS.  IT WOULD
NOT BE A SURPRISE TO SEE A FEW STRONG STORMS...EVEN AN ISOLATED
SEVERE STORM GIVEN THE AMOUNT OF ANTICIPATED INSTABILITY.  WHILE THE
SOUTHEAST AREAS HAVE HIGHER PROGGED CAPE VALUES...THEY ALSO HAVE
MORE CONVECTIVE INHIBITION.  THUS...THE BEST POPS REMAIN OVER THE
NORTHERN PORTIONS OF THE CWA AND ONLY MINOR MODIFICATIONS WERE MADE
FROM THE PREVIOUS FORECAST.

BOTH THE WRF AND THE GFS SHOW THE SURFACE RIDGE WILL CONTINUE TO
BUILD INTO THE AREA ON SUNDAY.  THIS WILL LEAD TO DAYTIME
TEMPERATURES AT OR BELOW NORMAL.  AS AN UPPER LEVEL STORM SYSTEM
MOVES INTO THE NORTHERN HIGH PLAINS ON MONDAY...ASSOCIATED SURFACE
LOW PRESSURE WILL DEEPEN OVER THE NORTHERN PLAINS...RESULTING IN
SOUTHEAST TO SOUTH SURFACE RETURN FLOW AND INCREASING LOW LEVEL
MOISTURE OVER OUR AREA.  PRIMARY INDICATIONS ARE THAT THE DRYLINE
WILL REESTABLISH ITSELF ACROSS THE AREA BEGINNING MONDAY.  BY
TUESDAY...THE COMBINATION OF IMPRESSIVE CAPE VALUES ALONG AND EAST
OF THE DRYLINE...COINCIDENT WITH DEEP LAYER SHEAR AND DECENT MID
LEVEL LAPSE RATES COULD PROVIDE ANOTHER CHANCE FOR SEVERE WEATHER
OVER THE CENTRAL AND EASTERN TEXAS PERMIAN BASIN AND SOUTHERN
PORTIONS OF THE ROLLING PLAINS.

BY WEDNESDAY...UPPER LEVEL RIDGING WILL ESTABLISH ITSELF OVER THE
SOUTHWEST U.S. AND ACROSS NORTHERN MEXICO.  THIS WILL LEAD TO WARMER
AND GENERALLY DRIER CONDITIONS ACROSS THE CWA.

&&

.FIRE WEATHER...
RFW CONDITIONS HAVE DEVELOPED IN PARTS OF THE GDP MTNS AND DAVIS
MTNS ABOVE 6KFT WHERE WINDS OF 25-35 MPH WITH G40-45 MPH AND RH/S
NEAR 10 PCT BEING REPORTED. CLOUDS CONTINUE TO MOVE E AND RFW WILL
REMAIN IN EFFECT FOR GDP MTNS/VAN HORN/DAVIS MTNS THRU 9 PM CDT/8 PM
MDT. ONLY LOCAL RFW CONDITIONS SUNDAY IN GDP MTNS WHERE WINDS AND
TOPOGRAPHY ALIGN. OTHERWISE SIG WARMING WILL COMMENCE TUE AND
PERSISTS THRU AT LEAST THUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              54  78  53  80  /  30  10  10  10
CARLSBAD NM                57  89  55  90  /  10   0   0  10
DRYDEN TX                  67  92  64  87  /  10  10   0  10
FORT STOCKTON TX           61  88  60  89  /  10  10  10  10
GUADALUPE PASS TX          58  83  53  87  /  10   0   0   0
HOBBS NM                   55  82  51  88  /  20  10   0  10
MARFA TX                   52  85  48  87  /  10   0   0   0
MIDLAND INTL AIRPORT TX    57  82  55  82  /  20  10  10  10
ODESSA TX                  58  83  56  83  /  20  10  10  10
WINK TX                    60  88  60  90  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

49/03
Hazardous weather outlook, May 2, 12:11 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT SAT MAY 2 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CDT SAT MAY 2 2009 /111 PM MDT SAT MAY 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING AS FAR WEST
AS LEA COUNTY AND THE WESTERN PERMIAN BASIN NEAR THE PECOS RIVER.
SCATTERED STORMS WILL BE POSSIBLE INTO THE NIGHT ACROSS PARTS OF
THE OF THE PERMIAN BASIN...INCLUDING MITCHELL AND SCURRY COUNTIES.
SOME OF THESE STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS THE
PRIMARY CONCERNS.

A RED FLAG WARNING IS IN EFFECT INTO THIS EVENING FOR THE GUADALUPE
MOUNTAINS...VAN HORN CORRIDOR...AND THE APACHE AND DAVIS MOUNTAINS.
GUSTY WINDS TO 40 MPH IN THE DAVIS MOUNTAINS ABOVE 6000 FT AND 50
MPH IN THE GUADALUPE MOUNTAINS CAN BE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 2, 3:03 PM MST to 3:07 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174939.